[Skip to Content]
[Skip to Content Landing]
Article
March 4, 1905

THE EFFECTS OF FORMALDEHYD ON THE SKIN AND NAILS.

JAMA. 1905;XLIV(9):717-718. doi:10.1001/jama.1905.02500360049012
Abstract

It is difficult to realize that the use of formaldehyd has become so widespread, not only in medicine, but in the trades, that the annual production has reached 400,000 kilograms. This means that a large number of individuals daily must be more or less exposed to its action. The changes in the nails and skin which may result from such exposure have recently been described by Galewsky.1 His cases were all in laboratory habitués who used the substance in pathologic or histologic work. The changes occurred in most instances long after the exposure to the formalin, in some cases from six to nine months having elapsed between the handling of the formaldehyd and the appearance of the lesions. The first symptom was a brownish discoloration of the nails, and this was followed by softening, a painful splintering and thickening in the neighborhood of the matrix. In some cases the lesion

First Page Preview View Large
First page PDF preview
First page PDF preview
×